Alert archive / Mississippi / Special Weather Statements in 2012

Special Weather Statement, NWS Jackson, MS

August 3, 2012Covington County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 3, 2012, 5:12 PM CDT for Covington County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 5:12 PM CDT (22:12 UTC)
Expired
Aug 3, 2012, 5:40 PM CDT
In force
28 min
Issued by
NWS Jackson, MS

County Covington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 70 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2849 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WWUS84 KJAN 032212
SPSJAN
MSZ055-056-064-065-032240-
SMITH MS-SIMPSON MS-JEFFERSON DAVIS MS-COVINGTON MS-
512 PM CDT FRI AUG 3 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
512 PM CDT FRI AUG 3 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER MOUNT OLIVE AT 512 PM CDT...
MOVING SOUTH AT 5 MPH.

PEOPLE IN NORTHWESTERN COVINGTON...NORTH CENTRAL JEFFERSON DAVIS...
SOUTHEASTERN SIMPSON AND SOUTHWESTERN SMITH COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3162 8960 3164 8981 3182 8979 3182 8958
TIME...MOT...LOC 2212Z 005DEG 4KT 3178 8968

$$

JA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 4:48 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 3, 4:48 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
448 PM CDT FRI AUG 3 2012

.UPDATE...HAVE CANCELLED THE SEVERE THUNDERSTORM WATCH FOR THE AREA.
THE REGION REMAINS UNDER THE CONTROL OF MID/UPPER LEVEL RIDGING AND
THE BETTER FORCING ASSOCIATED WITH THE UPPER WAVE ARE EXPECTED TO
REMAIN TO OUR EAST. HAVE LOWERED POPS FOR THE REMAINDER OF THE DAY
PERIOD WITH CONTINUED SLIGHT CHC POPS FOR THE EVNG/OVERNIGHT.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...THE ARKLAMISS REMAINS
ON THE EASTERN PERIPHERY OF HIGH PRESSURE CENTERED OVER N-CTRL TX
THIS AFTERNOON...AND LITTLE CHANGE IN THIS PATTERN IS EXPECTED HEADED
INTO THE FIRST PART OF THE WEEKEND. SHOWER AND TSTORM ACTIVITY THIS
AFTERNOON ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE WILL BE HIGHLY
TIED TO DAYTIME HEATING...AND SHOULD WEAKEN AS WE LOSE INSOLATION
LATER THIS EVENING.

AS MENTIONED...LITTLE CHANGE IN THE PATTERN IS EXPECTED ON SATURDAY
WITH ADDITIONAL SHOWER/THUNDERSTORM ACTIVITY DEVELOPING ACROSS THE
EASTERN TWO-THIRDS OF THE CWA LATE MORNING/EARLY AFTERNOON. THE
UPPER RIDGE MAY TRY AND BUILD INTO THE TN VALLEY DURING THE DAY
WHICH WOULD FOCUS RAIN CHANCES ACROSS SOUTHEASTERN MS BEFORE
CONVECTION WANES HEADED INTO THE EVENING. MODELS SUGGEST TAMER LAPSE
RATES/ATMOSPHERIC FLOW WILL BE IN PLACE SO IT APPEARS ANY STRONG
STORM RISK WILL BE LOWER THAN TODAY. A FEW ISOLATED SHOWERS MAY
PERSIST THROUGH SAT NIGHT SOUTH OF THE NATCHEZ TRACE.

MAV TEMPS/POPS LOOKED REASONABLE THIS PERIOD...ONLY ADJUSTMENT WAS
TO RAISE MIN TEMPS FOR MOST LOCATIONS AND LOWER HIGHS A TOUCH ACROSS
THE EAST EACH AFTERNOON TO ACCOUNT FOR THE BETTER CHANCE OF OUTFLOW
COOLED AIR.

FOR SUNDAY AND SUNDAY NIGHT...A STRONGER SHORTWAVE TROUGH IN THE
WESTERLIES MAY INFRINGE ON NORTHERN PORTIONS OF THE ARKLAMISS AND
HELP TO ENHANCE DIURNAL CONVECTIVE POTENTIAL. MEANWHILE...UPPER LEVEL
TROUGH CROSSING THE GULF OF MEXICO TO THE SOUTH OF THE RIDGE MAY HELP
TO ENHANCE CONVECTIVE COVERAGE OVER THE HATTIESBURG-MERIDIAN AREA.
/27/

.LONG TERM...MONDAY THROUGH NEXT THURSDAY...GLOBAL MODELS ARE IN
AGREEMENT THAT THE SUBTROPICAL RIDGE AXIS WILL CONTINUE TO EXTEND
EASTWARD ACROSS THE SOUTHERN PLAINS AND INTO THE LOWER MS VALLEY AS
WE GO FROM THE WEEKEND INTO EARLY NEXT WEEK. TYPICAL MID SUMMER HEAT
AND HUMIDITY CAN BE EXPECTED...THE GREATEST FORECAST QUESTIONS WILL
CONCERN SHORTWAVE ENERGY IN THE WESTERLIES...AND TO WHAT DEGREE IT
CAN BE DRAWN SOUTHWARD AROUND THE EAST SIDE OF THE RIDGE.

FOR MONDAY AND TUESDAY...A SURGE OF DRIER AIR WILL ATTEMPT TO WORK
ITS WAY AROUND THE EASTSIDE OF THE RIDGE WHICH WILL BEGIN TO
RETROGRADE. THIS COULD HELP TO ENHANCE MOISTURE CONVERGENCE AND FOCUS
CONVECTIVE POTENTIAL OVER SOUTHERN/EASTERN PORTIONS OF THE
ARKLAMISS.

TUESDAY NIGHT THROUGH NEXT FRIDAY...A TYPICAL EARLY AUGUST WEATHER
REGIME IS EXPECTED OVER THE ARKLAMISS WITH A HOT AND HUMID AIRMASS
ALONG WITH ISOLATED/SCATTERED DIURNAL THUNDERSTORM ACTIVITY. THERE
MAY ALSO BE INCREASING INTEREST CONCERNING "ERNESTO" IF THE TROPICAL
CYCLONE FOLLOWS THE CURRENT HHC FORECAST TRACK WHICH BRINGS IT TO
NEAR THE YUCATAN PENINSULA AND SOUTHERN GULF OF MEXICO LATE TUESDAY
NIGHT. NATIONAL GUIDANCE SUGGESTS IT WILL TRACK NORTHWEST FROM THERE
AND ENTER INTO THE WESTERN GULF OF MEXICO BY FRIDAY. THIS TRACK
WOULD KEEP "ERNESTO" WELL SOUTH OF THE ARKLAMISS...BUT ARKLAMISS
RESIDENTS SHOULD BE WARY OF ANY CHANGES IN THE FORECAST THINKING
OVER THE NEXT FEW DAYS. /EC/

&&

.AVIATION...ALL SITES ARE CURRENTLY VFR THIS AFTERNOON AND THAT
SHOULD CONTINUE THROUGH MOST OF THE PERIOD. THE EXCEPTION WILL BE AT
GTR/JAN/MEI/HBG THIS AFTERNOON WERE IFR/MVFR WILL BE POSSIBLE DUE TO
SCATTERED THUNDERSTORM ACTIVITY. VFR CONDITIONS WILL RETURN TO ALL
SITES BY THIS EVENING AS THE CONVECTION DISSIPATES. S-SW WINDS WILL
PREVAIL WITH A FEW GUSTS TO 15KTS POSSIBLE BEFORE SUBSIDING AT
SUNSET. /15/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

27/EC/15/03
Hazardous weather outlook, Aug 3, 2:38 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT FRI AUG 3 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-040-041-047-
053-059>061-041945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-WASHINGTON-ISSAQUENA-SHARKEY-WARREN-CLAIBORNE-JEFFERSON-
ADAMS-FRANKLIN MS-
238 PM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

MSZ025>033-035>039-042>046-048>052-054>058-062>066-072>074-041945-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
238 PM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AS AN UPPER
LEVEL DISTURBANCES COMBINES WITH A MOIST UNSTABLE AIR MASS TO SET
OFF STORMS THAT WILL MOVE NORTH TO SOUTH ACROSS THE AREA. THE MOST
INTENSE STORMS COULD CONTAIN WIND GUSTS OF 50 TO 60 MPH AS WELL HAIL
UP TO THE SIZE OF QUARTERS. MANY STORMS WILL ALSO BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

15

In the hours before

Special weather statement, Aug 3, 1:02 PM CDT, 4 hours 10 minutes before
MSZ031-038-039-046-031845-
WINSTON MS-NOXUBEE MS-LOWNDES MS-KEMPER MS-
102 PM CDT FRI AUG 3 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
102 PM CDT FRI AUG 3 2012

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 30 TO 40 MPH WINDS WAS LOCATED FROM CRAWFORD TO NANIH WAIYA
AT 102 PM CDT...MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN NORTHERN KEMPER...SOUTHWESTERN LOWNDES...NOXUBEE AND
SOUTHEASTERN WINSTON COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3265 8838 3286 8892 3292 8892 3293 8899
      3329 8876 3329 8867 3339 8867 3331 8829
TIME...MOT...LOC 1802Z 297DEG 8KT 3332 8863 3291 8897
Special weather statement, Aug 3, 1:25 PM CDT, 3 hours 47 minutes before
MSZ029-030-031910-
WEBSTER MS-CLAY MS-
125 PM CDT FRI AUG 3 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
125 PM CDT FRI AUG 3 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED 5 MILES WEST OF MONTPELIER AT 125 PM
CDT...MOVING EAST AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN CLAY AND NORTHEASTERN WEBSTER COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3359 8881 3362 8914 3374 8914 3374 8904
      3376 8903 3376 8894 3381 8893 3381 8880
TIME...MOT...LOC 1825Z 272DEG 9KT 3371 8902

DHB
Special weather statement, Aug 3, 4:22 PM CDT, 50 minutes before
MSZ073-032150-
LAMAR MS-
422 PM CDT FRI AUG 3 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
422 PM CDT FRI AUG 3 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES NORTH OF BAXTERVILLE AT 422 PM
CDT...MOVING NORTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL LAMAR COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3131 8943 3111 8943 3106 8963 3128 8963
TIME...MOT...LOC 2122Z 240DEG 6KT 3118 8955

JA
Special weather statement, Aug 3, 5:12 PM CDT, 0 minutes before
MSZ055-056-064-065-032240-
SMITH MS-SIMPSON MS-JEFFERSON DAVIS MS-COVINGTON MS-
512 PM CDT FRI AUG 3 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
512 PM CDT FRI AUG 3 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER MOUNT OLIVE AT 512 PM CDT...
MOVING SOUTH AT 5 MPH.

PEOPLE IN NORTHWESTERN COVINGTON...NORTH CENTRAL JEFFERSON DAVIS...
SOUTHEASTERN SIMPSON AND SOUTHWESTERN SMITH COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3162 8960 3164 8981 3182 8979 3182 8958
TIME...MOT...LOC 2212Z 005DEG 4KT 3178 8968

JA

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:02 PM CDTSpecial Weather StatementJANKemper, Noxubee43 min
Aug 3, 1:25 PM CDTSpecial Weather StatementJANClay45 min
Aug 3, 1:30 PM CDTSevere Thunderstorm WarningJANClay45 min
Aug 3, 4:22 PM CDTSpecial Weather StatementJANLamar28 min
Aug 3, 5:44 PM CDTSpecial Weather StatementJANJefferson Davis31 min
Aug 3, 5:48 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis42 min
Aug 3, 5:59 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence34 min
Aug 3, 6:31 PM CDTSpecial Weather StatementJANSimpson29 min

Nearby

Special Weather Statements in Mississippi, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.